- #2 M/C drug of fatal drug overdose (M/C analgesics)
- The therapeutic index of TCAs is narrow, and therefore, the ingestion of 10 to 20 mg/kg is potentially life-threatening.
Tricyclic antidepressants impose their therapeutic effects by inhibiting presynaptic reuptake of norepinephrine and serotonin in the central nervous system (CNS). This effect in the CNS can cause seizures. TCAs are weakly basic, and an acidic environment facilitates the formation of the ionized form and potentiates this effect.
CNS toxicity:In cases of toxicity, TCAs block a number of receptors, including peripheral alpha-adrenergic, histaminic, muscarinic, and central serotonin receptors.
- α-adrenergic blockade: Hypotension
- Muscarinic blockade: Signs of anticholinergic toxicity: Tachycardia, fever, dry mouth and skin, decreased bowel sounds, and altered mental status
- Histaminic blockade: Altered mental status
Cardiac toxicity:Blockade of fast sodium channels in myocardial cells slows the action potential and provides a membrane stabilizing effect.
- Characteristic QRS prolongation occurs secondary to prolongation of phase “0” of the myocardial action potential. This effect can lead to heart block and bradycardia.
- QT prolongation seen in cases of TCA overdose occurs due to potassium channel blockade that may potentially cause torsades de pointes.
- TCAs can also exert a quinidine-like toxic effect on the myocardium that can cause decreased cardiac contractility and hypotension.
Symptoms usually start in 30-40 minutes, and signs of toxicity are usually clinically apparent within 2 hours, but delayed toxicity may occur.
Anticholinergic effects:Anticholinergic features are common and may aid diagnosis in certain patients. Generally anticholinergic effects do not cause serious clinical problems but cases of toxic megacolon and intestinal perforation have been described.
- Fever, dilated pupils, dry mouth, dry, warm skin, decreased bowel sounds, and altered mental status
Cardiovascular effects:However, the most important toxic effect of tricyclics is the slowing of depolarisation of the cardiac action potential by inhibition of the sodium current and this delays propagation of depolarisation through both myocardium and conducting tissue.
- Sinus tachycardia (M/C CVS effect): Due to inhibition of norepinephrine reuptake and the anticholinergic action.
- Inhibition of sodium flux into myocardial cells:
- Prolongation of QRS complex and PR/QT intervals with a predisposition to cardiac arrhythmias.
- Reduction in peripheral resistance: Hypotension
- Agitation or seizures, or the patient may have decreased mental status, and may even become comatose.
TCA levels do not correlate with toxicity, but may be helpful in diagnosing an unknown overdose when the clinical symptoms and signs point to a possible TCA ingestion.
EKG:Rapid diagnosis of clinically significant TCA toxicity can be made with an EKG, as this fast and inexpensive bedside tool provides the majority of the diagnostic and prognostic information that will lead to proper treatment. These findings include QRS prolongation (>100 ms), delayed right ventricular activation (manifested by a deep, slurred S wave in leads I and AVL, and an R wave in lead AVR) and an R/S ratio in aVR >0.7.
- QRS prolongation (due to sodium channel blockade):
- QRS > 100 milliseconds predictive of seizures
- QRS > 160 milliseconds predictive of arrhythmia
- Delayed right ventricular activation: Deep, slurred S wave (in leads I and AVL)
- Other predictive findings of seizures and arrhythmias:
- R to S ratio (RSR) (in AVR) ≥ 0.7
- R wave (in AVR lead) > 3 mm
Any sign of toxicity warrants admission in an intensive care setting for at least 24 hours. Asymptomatic patients should be continuously monitored for signs of toxicity, changes in vital signs, and EKG for at least 6 hours.
- Airway management
- Reduce absorption: Gastric decontamination (based on time of ingestion and airway protection)
- Alkalinisation: Sodium bicarbonate (TCAs have a long half life and renal excretion occurs after significant first-pass hepatic metabolism. Thus urinary excretion of the drug is not a viable option in acute management. TCAs are weak bases (pKa 8.5) and an acidic environment facilitates the formation of the ionized form and potentiates their effect as mentioned in the article. Sodium bicarbonate counteracts this effect in the blood to restore normal cardiac physiology as that is first priority in treatment.)
- Treatment of haemodynamic instability: IV fluids and various adjunct therapies
- Seizure management: Benzodiazepines (Intranasal midazolam)
Antiarrhythmic drugs: Should be avoided and the correction of hypotension, hypoxia and acidosis will reduce the cardiotoxic effects of tricyclics
3 replies on “Tricyclic antidepressant (TCA) overdose”
Isn’t acidification of urine done to treat toxicity of alkaline drugs and vice versa??But here you mentioned alkalinisation should be done for TCA’s,which are basic in nature.
TCAs have a long half life of elimination that generally exceeds 24 hours as these drugs are largely bound to the plasma protein and highly lipid-soluble. Renal excretion occurs after significant first-pass hepatic metabolism. Thus urinary excretion of the drug is not a viable option in acute management.
TCAs are weak bases (pKa 8.5) and an acidic environment facilitates the formation of the ionized form and potentiates their effect as mentioned in the article. Sodium bicarbonate counteracts this effect in the blood to restore normal cardiac physiology as that is first priority in treatment.
Thanks for your input. I’ll elaborate on it in the main text as well.